0
views
0
recommends
+1 Recommend
1 collections
    0
    shares
      • Record: found
      • Abstract: found
      • Article: found

      Primary Antiphospholipid Syndrome: An Unusual Cause of Adrenal Insufficiency

      Read this article at

      ScienceOpenPublisherPubMed
      Bookmark
          There is no author summary for this article yet. Authors can add summaries to their articles on ScienceOpen to make them more accessible to a non-specialist audience.

          Abstract

          We describe a boy, 10 years and 5 months old, who developed acute adrenal gland insufficiency which was confirmed by hormonal investigation. Abdominal magnetic resonance imaging showed unilateral enlargement of the right adrenal gland, whereas the other gland seemed normal – no cause was apparent. Three months later the patient presented with thrombosis in the right femoral vein and in the veins of the right leg. Autoantibodies against cardiolipin were strongly positive, while antinuclear antibodies and antibodies against double-stranded deoxyribonucleic acid were absent. There was no evidence of antiphospholipid syndrome associated with drugs, connective tissue disorders, or malignancies, strongly suggesting the diagnosis of primary antiphospholipid syndrome. The development of adrenal insufficiency has been reported in primary antiphospholipid syndrome due to adrenal hemorrhage following vascular occlusion of adrenal vessels or secondary to anticoagulant therapy. It was interesting to note that in our patient adrenal gland insufficiency preceded other clinical evidence of the syndrome by 3 months. The primary antiphospholipid syndrome should be considered a possible cause of Addison’s disease when the etiology is not obvious.

          Related collections

          Most cited references 2

          • Record: found
          • Abstract: found
          • Article: not found

          Cerebrovascular disease and antiphospholipid antibodies in systemic lupus erythematosus, lupus-like disease, and the primary antiphospholipid syndrome.

          Antiphospholipid antibodies, lupus anticoagulant antibodies to cardiolipin, and a false-positive result on testing for syphilis have been linked to thrombotic vascular occlusions, particularly in patients with systemic lupus erythematosus (SLE) or lupus-like disease, i.e., patients not fulfilling four American Rheumatism Association criteria for the classification of SLE. The clinical and serologic features of 35 patients with cerebrovascular disease (strokes/transient ischemic attacks) who demonstrated antibodies to phospholipids are presented. Complete histories were obtained from all 35 patients, and all underwent routine physical examinations, radiography, electrocardiography, computed tomographic brain scanning, and immunologic studies. Psychometric tests were performed in nine patients. The strokes were often multiple and were followed by multi-infarct dementia in nine patients. Of particular interest were 10 patients in whom the presence of antiphospholipid antibodies was the major and often the sole immunologic disturbance present. Several of these patients were antinuclear antibody-negative, and the antinuclear antibodies, when present, were usually of a low titer (1:40 to 1:160). These patients conform to a group classified as having a primary antiphospholipid syndrome. Antiphospholipid antibodies are strongly associated with cerebrovascular occlusions in patients with SLE as well as in those with lupus-like disease and the primary antiphospholipid syndrome. All patients with any of these conditions who present with vascular events should be screened for these antibodies, as their occurrence may have a bearing on future therapy.
            Bookmark
            • Record: found
            • Abstract: not found
            • Article: not found

            Adrenal insufficiency as the first clinical manifestation of the primary antiphospholipid antibody syndrome

             Satta,  Corsello,  Della Casa (2000)
              Bookmark

              Author and article information

              Journal
              HRE
              Horm Res Paediatr
              10.1159/issn.1663-2818
              Hormone Research in Paediatrics
              S. Karger AG
              1663-2818
              1663-2826
              2001
              2001
              15 February 2002
              : 56
              : 3-4
              : 140-144
              Affiliations
              Departments of aPediatric Endocrinology and Adolescence, and bRadiology, Dokuz Eylül University Faculty of Medicine, Izmir, Turkey
              Article
              48107 Horm Res 2001;56:140–144
              10.1159/000048107
              11847478
              © 2002 S. Karger AG, Basel

              Copyright: All rights reserved. No part of this publication may be translated into other languages, reproduced or utilized in any form or by any means, electronic or mechanical, including photocopying, recording, microcopying, or by any information storage and retrieval system, without permission in writing from the publisher. Drug Dosage: The authors and the publisher have exerted every effort to ensure that drug selection and dosage set forth in this text are in accord with current recommendations and practice at the time of publication. However, in view of ongoing research, changes in government regulations, and the constant flow of information relating to drug therapy and drug reactions, the reader is urged to check the package insert for each drug for any changes in indications and dosage and for added warnings and precautions. This is particularly important when the recommended agent is a new and/or infrequently employed drug. Disclaimer: The statements, opinions and data contained in this publication are solely those of the individual authors and contributors and not of the publishers and the editor(s). The appearance of advertisements or/and product references in the publication is not a warranty, endorsement, or approval of the products or services advertised or of their effectiveness, quality or safety. The publisher and the editor(s) disclaim responsibility for any injury to persons or property resulting from any ideas, methods, instructions or products referred to in the content or advertisements.

              Page count
              Figures: 2, Tables: 1, References: 21, Pages: 5
              Categories
              Case Report

              Comments

              Comment on this article